Hail, Maries
- When
- March 15, 2:25 PM CST
- Where
- Maries County, 0.69 mi N of Belle
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 38.290, -91.720
A stationary closed off low pressure system over the southern Plains developed several rounds of severe storms which produced large hail and heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A stationary closed off low pressure system over the southern Plains developed several rounds of severe storms which produced large hail and heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 15, 2:14 PM CST, 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 314 PM CDT THU MAR 15 2012 .DISCUSSION... /ISSUED 255 PM CDT THU MAR 15 2012/ CURRENTLY...WEAK SHORTWAVE IN THE MID LEVELS IS SLIDING INTO THE AREA. SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS THE EASTERN OZARKS...EAST OF THE HIGHWAY 65 CORRIDOR. WHILE INSTABILITY IS MODEST...SHEAR IS WEAK. AS A RESULT A FEW HAILERS CAN BE EXPECTED WITH A RISK FOR A FEW STORMS TO PRODUCE QUARTER SIZED HAIL. LOCALIZED WIND DAMAGE IS POSSIBLE...BUT SHOULD BE THE EXCEPTION RATHER THAN THE RULE. TODAY THROUGH SUNDAY...MORE OF THE SAME WEATHER WISE AS OUR WEATHER PATTERN CHANGES VERY LITTLE. HAVE KEPT CHANCE POPS OVER THE EASTERN OZARKS THIS EVENING AS ACTIVITY THAT HAS DEVELOPED OVER THE EASTERN OZARKS THIS AFTERNOON WANES IN COVERAGE/INTENSITY AND EXITS TO THE EAST. ANOTHER WARM EVENING IS EXPECTED WITH LOWS IN THE UPPER 50S/LOWER 60S. WILL NEED TO MONITOR FOR POSSIBLE PATCHY FOG DEVELOPMENT ACROSS SOUTH CENTRAL MISSOURI OVERNIGHT... WHERE RAINFALL HAS BEEN MORE PREVALENT TODAY. FRIDAY WILL BE WARM...AKIN TO WEDNESDAY/S WEATHER. TEMPERATURES WILL PEAK NEAR 80 DEGREES AGAIN IN MOST LOCATIONS WITH ISOLATED SHOWERS AND STORMS POSSIBLE DURING THE AFTERNOON. INDICATIONS ARE THAT THERE WILL BE A LACK OF UPPER SUPPORT...SO IF ACTIVITY DOES DEVELOP IT WILL BE ISOLATED AND LIKELY SHORT LIVED. ANOTHER WEAK SHORTWAVE IS PROGGED TO MOVE INTO THE REGION LATE FRIDAY NIGHT INTO SATURDAY. AS A RESULT SATURDAY WILL LIKELY BE MUCH LIKE TODAY...BUT WITH EXPECTATIONS FOR SCATTERED SHOWER AND THUNDERSTORMS ACTIVITY AFFECTING THE ENTIRE AREA. THIS WILL LIKELY SHAVE A FEW DEGREES OFF OF TEMPERATURES...BUT READINGS WELL INTO THE 70S CAN BE EXPECTED AGAIN. THE WEAK DISTURBANCE WILL EXIT TO THE EAST SATURDAY NIGHT...WITH MAINLY QUIET CONDITIONS EXPECTED SUNDAY AND SUNDAY NIGHT. TEMPERATURES WILL ONCE AGAIN PEAK AROUND 80 ON SUNDAY WITH LOWS SATURDAY AND SUNDAY NIGHTS NEAR PERSISTENCE WITH VALUES IN THE UPPER 50S AND LOWER 60S. MONDAY THROUGH THURSDAY...12Z SUITE OF MODEL OUTPUT OFFERS LITTLE CHANGE TO THE GOING FORECAST. AMPLIFIED PATTERN WILL SET UP OVER NORTH AMERICA WITH A STRONG TROUGH SLOWLY APPROACHING FROM THE WEST DURING THE EARLY HALF OF NEXT WEEK. BIGGEST CHALLENGES TO THE FORECAST WILL BE POPS/TEMPS. SHOULD STILL OBSERVE WELL ABOVE AVERAGE TEMPERATURES (ESPECIALLY LOWS GIVEN A CONTINUED MOIST ATMOSPHERE)...HIGHS HOWEVER MAY NOT BE AS WARM AS WE OBSERVED THIS PAST WEEK (THOUGH STILL IN THE 70S FOR MOST LOCATIONS). HAVE CONTINUED HIGH CHANCE AND INTRODUCED AREAS OF LIKELY POPS MONDAY AND TUESDAY AS CONFIDENCE IN RAINFALL HAS INCREASED. BIGGEST QUESTION FOR WEDNESDAY AND THURSDAY IS WHERE THE UPPER LEVEL CUTOFF LOW SETS UP. CURRENT INDICATIONS FROM THE GFS/ECMWF IS THAT THIS FEATURE WILL BE CLOSE BY...THUS THERE IS CONSIDERABLE UNCERTAINTY WITH TEMPERATURES DURING THIS TIME FRAME. HAVE KEPT POPS IN THE HIGH CHANCE RANGE GIVEN CONTINUED SUPPORT FOR LARGE SCALE LIFT AND AMPLE MOISTURE. GAGAN && .AVIATION... FOR THE 18Z TAFS... MVFR CIGS AND OCCASIONAL TSRA CAN BE EXPECTED DURING THE AFTERNOON HOURS AT THE TERMINALS. HAVE ONLY INDICATED CB GROUP FOR NOW...AS TIMING/COVERAGE OF TSRA IS TOO LOW TO JUSTIFY INCLUSION OF PREVAILING GROUP ATTM. TSRA CHANCES WILL BE LARGELY DIURNALLY DRIVEN...AND THUS EXPECT RAPID DECREASE AFTER SUNSET OF ANY CONVECTION. ONLY CONCERN OVERNIGHT WILL BE MARGINAL LLWS AT JLN AND BBG. BOXELL && .CLIMATE... SPRINGFIELD (KSGF) DAY DATE TEMP YEAR THR 15TH 79 1983 FRI 16TH 84 1945 JOPLIN (KJLN) DAY DATE TEMP YEAR THR 15TH 80 1983 FRI 16TH 78 1995 ROLLA-VICHY (KVIH) DAY DATE TEMP YEAR THR 15TH 75 1995 FRI 16TH 78 1982 WEST PLAINS (KUNO) DAY DATE TEMP YEAR THR 15TH 78 1977 FRI 16TH 82 1982 && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 113 PM CDT THU MAR 15 2012 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161815- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 113 PM CDT THU MAR 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. ELEVATED LIGHTNING RISK. DISCUSSION... SCATTERED THUNDERSTORMS WILL BE POSSIBLE INTO THIS EVENING ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS. WHILE THE CHANCE FOR WIDESPREAD SEVERE WEATHER IS LIMITED...A FEW THUNDERSTORMS WILL BE CAPABLE OF HAIL TO THE SIZE OF QUARTERS AND LOCALIZED DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ADDITIONAL THUNDERSTORM CHANCES WILL CONTINUE ON ALMOST A DAILY BASIS THROUGH WEDNESDAY AS SEVERAL WEAK UPPER LEVEL DISTURBANCES WILL PUSH THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GAGAN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
142 PM CDT THU MAR 15 2012
MOZ096-105-151915-
DOUGLAS MO-OZARK MO-
142 PM CDT THU MAR 15 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DOUGLAS AND NORTH CENTRAL
OZARK COUNTIES UNTIL 215 PM CDT...
AT 138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WASOLA...OR 11 MILES SOUTHEAST OF AVA...
MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE BRUSHYKNOB...DRURY...GENTRYVILLE...
NOBLE...ROCKBRIDGE...SQUIRES...VANZANT AND WASOLA.
PEOPLE IN CENTRAL DOUGLAS AND NORTHERN OZARK COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.
LAT...LON 3687 9274 3706 9242 3706 9235 3683 9216
3671 9261
TIME...MOT...LOC 1843Z 247DEG 13KT 3682 9255
BOXELLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
323 PM CDT THU MAR 15 2012
MOZ058-152045-
MARIES MO-
323 PM CDT THU MAR 15 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARIES COUNTY UNTIL
345 PM CDT...
AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BELLE...OR 14 MILES SOUTHWEST OF
OWENSVILLE...MOVING NORTHEAST AT 10 MPH. NICKEL SIZE HAIL IS EXPECTED
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE BELLE.
LAT...LON 3829 9163 3819 9164 3819 9172 3827 9182
3830 9179 3830 9167
TIME...MOT...LOC 2023Z 237DEG 10KT 3826 9172
KARDELLThe St Louis radar (KLSX), 101 km away, was scanning. The volume nearest the first event began at 20:25 UTC.
28 hail, 6 flood, 5 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Power lines were blown down.
The public reported golf ball sized hail.
Penny size hail with a few quarter sized was reported.
Water flooded out homes causing evacuations to be conducted. Highway D was closed due to flooding.
Highway C was closed due to flooding.
Dime to quarter sized hail was reported.
A portion of Highway 28 south of Dixon was flooded.
A section of Highway 42 was impassable due to flash flooding.
Trained spotters reported penny sized hail.
A low water crossing was washed out on County Road 454 making the road impassable. Several other low water crossings were reported to be flooded across Maries County.
The Murphy Blvd and Main Street low water bridges were closed due to flooding.
Two low water crossings were flooded near Seneca.
Several roads were flooded and closed in Neosho.
Highway 37 near the Spring River was flooded.
MODOT reported Highway 126 about a mile from Highway 71 was flooded.
MODOT reported Highway V at Route D was flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363331, 363294, 363313, 363288, 363302, 363289, 363296, 363297, 363290, 363295, 363291, 363298, 363300, 363236, 363238, 363299, 363292, 363301, 363244, 363303, 363293, 363248, 363306, 363304, 363305, 363307, 363308, 363309, 363310, 363311, 363312, 363314, 363315, 363253, 363259, 363265, 363268, 363269, 363272, 363275.